I'm 15 and recently was prescribed Lexapro for anxiety. My anxiety was making me only want to stay home, I felt anxious and shaky, and always felt cold. I couldn't eat, because every time I put food in my mouth my throat felt like it was closing. The only way I could eat was if I chewed slowly and paced myself. Since I wasn't eating much it gave me IBS and constipation for a few days after. I felt miserable and depressed and all I wanted to do was sleep so I didn't feel it, but I still looked/felt exhausted. I first had this bad anxiety about a year ago. I had it for three months, and it went away. About 3 weeks ago it came back and took a toll on me. It seems to come around when there is a romantic relationship coming into my life. My mom thinks it's because I've lost so many family members in the past 7 years, me losing my father to cancer first. (Trust me I have been to way more funerals than a 15 year old girl should have to go to). And I have always been to myself on my feelings about my losses. So, my doctor prescribed me to 5mg of Lexapro an hour before bedtime each night. I took it for the first time last night, and I feel no effect so far. It made me tired last night but I still woke up with that anxious feeling and a stomach ache. I start school again in 4 days, and I wanted it to be gone by the time it started. How long before Lexapro starts making taking effect?
I'd give it about 12 days but 5mg's isn't very much, if your anxiety is that bad you might need a benzo to take or add a low dose of something like Risperidone (0.25-0.5mg's) that cold feeling is due to too much adrenalin and may warrant other tests but I'd ask for 10mg's and give it 12 days, Lexapro works faster than other SSRI's
Hi, Jordan! Some people start feeling a little better in 1-2 weeks, but for most people it takes 3-4 weeks and 6-8 weeks to reach peak therapeutic blood levels.
If you need something for anxiety you might ask your doctor about Buspar. I'd advise staying away from benzodiazepines (Valium, Klonopin, Xanax, Ativan, etc.) if possible because they are highly addictive, are very easily abused, and can make psychiatric symptoms even worse.
Best wishes and good luck to you! Wildcat
Jordan; Yes Wildcatvet gave you a great answer; And that well work out great because by the time you see your doctor she or he should know if you need anything else. But it is common even on this dose to have the medication make you a bit more nervous during the first 2 weeks then it should start to get better. But for sure you well know how it is working by the time you see your doctor. Just know some of the anxiety or nervousness is from the medication and it should ease up within a couple of weeks of when you started it. You well be feeling better soon. It's great your getting help. This is a very common problem so don't feel like your alone. Chuck1957
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Sep 2013 • 32 answers
Posted 22 Oct 2013 • 33 answers
Posted 2 Dec 2015 • 30 answers
Posted 10 Feb 2017 • 5 answers
Posted 20 Feb 2017 • 4 answers